Addiction

14 August 2009

Tik users at risk for heart attack

New studies have found that tik holds even more dangers for the human body than thought.

0

New studies have found that tik holds even more dangers for the human body than thought.

According to Dr Lior Sareli, senior registrar at the unit for internal medicine at Tygerberg hospital, the prolonged used of this drug doesn’t only have serious neurological effects, but it also raises the risk of heart attacks.

Sareli and his team recruited 28 tik-users to participate in the study and compared them to a control group of 25 people that have never used tik. Various test, including an electric cardiogram, was done on participants.

“The heart chambers of the group that used tik were enlarged and heart function was restricted. High blood pressure and heightened pressure in the lungs also occurred in the group. The heart rhythm was also faster.”

Sareli said that two participants with a long history of tik use had heart attacks at the ages of 27- and 36-years.

“Serious heart problems and a heightened risk for heart attacks, especially among younger people, are associated with tik use,” he said.

“These findings should be made part of drug awareness campaigns.” – (Alicetine October, Die Burger, August 2009)

Read more:
Tik: is your child at risk?
Tik: hidden risks

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.